Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 291, NWS Des Moines, IA

September 9, 20144 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 9, 2014, 1:08 PM CDT for 4 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2014, 1:08 PM CDT (18:08 UTC)
Expired
Sep 9, 2014, 1:55 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS53 KDMX 091808
SVRDMX
IAC001-009-029-077-091915-
/O.NEW.KDMX.SV.W.0291.140909T1808Z-140909T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN SOUTHWEST IOWA...
  SOUTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
  GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  NORTHERN ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 215 PM CDT

* AT 108 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES EAST OF
  ATLANTIC...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GUTHRIE CENTER...STUART...PANORA...LAKE PANORAMA...ANITA...ADAIR...
  DEXTER...CASEY...DIAMONDHEAD LAKE...MENLO...BAGLEY...YALE...
  JAMAICA...LAKIN SLOUGH GAME MANAGEMENT AREA...LAKE ANITA STATE
  PARK...SPRINGBROOK STATE PARK AND ANITA MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 64 AND 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9451 4186 9428 4160 9428 4160 9424
      4149 9424 4127 9465 4149 9488
TIME...MOT...LOC 1808Z 229DEG 30KT 4146 9471 

HAIL...<.75IN
WIND...60MPH

$$

COGIL
3 follow-up statements
133 
WWUS53 KDMX 091823
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT TUE SEP 9 2014

IAC029-091832-
/O.CAN.KDMX.SV.W.0291.000000T0000Z-140909T1915Z/
CASS IA-

123 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.  THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4186 9451 4186 9428 4160 9428 4160 9424
      4149 9424 4133 9454 4164 9473
TIME...MOT...LOC 1822Z 239DEG 40KT 4169 9458 4160 9445 4144 9437 

$$

IAC001-009-077-091915-
/O.CON.KDMX.SV.W.0291.000000T0000Z-140909T1915Z/
AUDUBON IA-GUTHRIE IA-ADAIR IA-
123 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN AUDUBON...GUTHRIE AND NORTHEASTERN ADAIR COUNTIES...

AT 122 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES WEST OF GUTHRIE CENTER TO 8 MILES SOUTHWEST OF
PANORA TO 5 MILES SOUTHWEST OF STUART...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GUTHRIE CENTER...STUART...PANORA...LAKE PANORAMA...ADAIR...DEXTER...
CASEY...DIAMONDHEAD LAKE...MENLO...BAGLEY...YALE...JAMAICA...LAKIN
SLOUGH GAME MANAGEMENT AREA AND SPRINGBROOK STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 77 AND 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9451 4186 9428 4160 9428 4160 9424
      4149 9424 4133 9454 4164 9473
TIME...MOT...LOC 1822Z 239DEG 40KT 4169 9458 4160 9445 4144 9437 

HAIL...<.75IN
WIND...60MPH

$$

COGIL
083 
WWUS53 KDMX 091852
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
152 PM CDT TUE SEP 9 2014

IAC001-009-091901-
/O.CAN.KDMX.SV.W.0291.000000T0000Z-140909T1915Z/
AUDUBON IA-ADAIR IA-

152 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUDUBON AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4186 9435 4186 9428 4160 9428 4160 9424
      4151 9424 4151 9437 4173 9436
TIME...MOT...LOC 1851Z 229DEG 30KT 4185 9434 4176 9421 4159 9413 

$$

IAC077-091915-
/O.CON.KDMX.SV.W.0291.000000T0000Z-140909T1915Z/
GUTHRIE IA-
152 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EASTERN GUTHRIE COUNTY...

AT 151 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF LAKE PANORAMA TO 8 MILES
SOUTHWEST OF PERRY TO 6 MILES WEST OF ADEL...MOVING NORTHEAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STUART...PANORA...DEXTER...DIAMONDHEAD LAKE...YALE...JAMAICA AND
LAKIN SLOUGH GAME MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9435 4186 9428 4160 9428 4160 9424
      4151 9424 4151 9437 4173 9436
TIME...MOT...LOC 1851Z 229DEG 30KT 4185 9434 4176 9421 4159 9413 

HAIL...<.75IN
WIND...60MPH

$$

COGIL
946 
WWUS53 KDMX 091855
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT TUE SEP 9 2014

IAC077-091905-
/O.CAN.KDMX.SV.W.0291.000000T0000Z-140909T1915Z/
GUTHRIE IA-
155 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GUTHRIE COUNTY IS
CANCELLED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4186 9435 4186 9428 4160 9428 4160 9424
      4151 9424 4151 9437 4173 9436
TIME...MOT...LOC 1852Z 229DEG 30KT 4186 9433 4177 9420 4160 9412 

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 12:35 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 9, 12:35 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT TUE SEP 9 2014

.SHORT TERM /TODAY/...
ISSUED AT 403 AM CDT TUE SEP 9 2014

ONGOING MCS OVER EASTERN IOWA CONTINUES TO BACK BUILD OVER THE FAR
EASTERN SECTIONS OF THE FORECAST AREA...BUT MOST OF THE MODELS HAVE
MISPLACED THE INITIAL DEVELOPMENT AND SUBSEQUENT POSITION BY PLACING
THE SYSTEM BACK TOO FAR INTO OUR AREA. THUS...SOME DEVELOPMENT IS
TAKING PLACE AND SHOULD BACK BUILD ACROSS THE EAST AND SOUTHEAST
THIS MORNING...BUT NOT TO THE EXTENT THAT HAD BEEN FORECAST OVER THE
PAST 24 HOURS. THIS THUNDER IS OCCURRING IN A ZONE OF WARM AIR
ADVECTION COMBINED WITH A WEAK WAVE RIPPLING THROUGH THE FLOW OVER A
SFC WARM FRONT NOW LOCATED OVER CENTRAL IOWA. TEMPS CONTINUE TO
STABILIZE AND HAVE ACTUALLY INCREASED A BIT OVERNIGHT WITH THE FRONT
MOVING NORTH...SO MORNING LOWS WILL REMAIN ABOUT WHERE WE ARE NOW
AND HIGHS TODAY WILL MOVE UP INTO THE UPPER 70S NORTH TO LOWER 80S
SOUTH. AN AREA OF PARTIAL CLEARING WITH MAINLY MID TO UPPER LEVEL
CLOUDS HAS DEVELOPED OVER MUCH OF THE NORTH/NORTHWEST AND THIS TREND
WILL CONTINUE INTO THE MORNING HOURS AS THE EASTERN IOWA MCS
STRUGGLES TO BACKBUILD ACROSS THE SOUTHEAST AND SOUTH DURING THE
MORNING. HOURS. THERE ARE TWO DISTINCT WAVES IN THE STRONG WEST
SOUTH WESTERLY FLOW HEADING TOWARD THE REGION LATER TODAY. THE
LEADING WAVE ON WATER VAPOR IMAGERY IS SHOWING UP OVER WYOMING AND
WILL MOVE INTO NORTHWEST IOWA BY 00Z. THIS WILL HELP TO INITIATE AN
AREA OF THUNDERSTORMS ACROSS THE WEST AND NORTHWEST BETWEEN 20Z AND
00Z THIS AFTERNOON AS THE AREAL COVERAGE EXPANDS RAPIDLY IN THE
AFTERNOON HOURS. UNTIL THEN...THE MAIN FOCUS FOR ANY ACTIVITY WILL
GENERALLY BE IN THE CHANCE CATEGORY OVER THE SOUTH AND SOUTHWEST
NEARER THE IOWA/MISSOURI BORDER. AS A SECOND STRONGER WAVE OVER
SOUTHERN UTAH/IDAHO NOW...REACHES THE COLORADO/NEBRASKA/NW KANSAS
TRI STATE AREA...A SFC LOW WILL CONSOLIDATE OVER IOWA THIS EVENING
AS SIGNIFICANT FORCING DEVELOPS AT ALL LEVELS. AS PER PREVIOUS
FORECASTS...THE MODELS HAVE BEEN ADVERTISING MANY SIGNIFICANT
PARAMETERS FOR HEAVY RAINFALL...PWATS INCREASING TO 1.75 TO 2 INCHES
SOUTHWEST BY 00Z...WARM CLOUD DEPTHS TO 13KFT BY 00Z SOUTHWEST AS
WELL. WITH THE EXPANDING FORCING BY 00Z...ALREADY LOOKING AT THE
POTENTIAL FOR SOME ISOLATED LOCALLY HEAVY RAINFALL LATE IN THE
AFTERNOON. INSTABILITY INCREASES BY LATE AFTERNOON AS WELL WITH SCT
THUNDERSTORMS BECOMING MORE NUMEROUS BY LATE AFTERNOON WITH AN
INCREASING THREAT FOR SEVERE WEATHER ACROSS THE WEST/SOUTHWEST. LOW
LEVEL BULK SHEAR/SRH/AND INSTABILITY BECOMES MORE FAVORABLE FOR SOME
TORNADOS AS WELL NEARER THE WARM FRONT ACROSS THE WEST/SOUTHWEST/
/SOUTH DURING THE LATE AFTERNOON HOURS AND EVENING HOURS GENERALLY
ALONG AND SOUTH OF US30 AND WEST OF I35 EARLY...POSSIBLY EXTENDING
EAST AFTER 00Z AS WELL. AS THE CONVECTION INCREASES...AND MERGES
DURING THE MID EVENING HOURS...THE BIGGER THREAT WILL TURN TOWARD
HEAVY RAINFALL AND WIND FOR THE REMAINDER OF THE NIGHT.

.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 403 AM CDT TUE SEP 9 2014

FOCUS WILL BE ON THE SYSTEM TO IMPACT THE AREA MAINLY TONIGHT INTO
EARLY WEDNESDAY AND TEMPERATURES THROUGHOUT THE FORECAST PERIOD.
LARGE AREA OF SFC LOW PRESSURE EXPECTED TO BE CENTERED ACROSS WRN
KS/SE CO AT THE START OF THE PERIOD AT 00Z THIS EVENING...WITH AN
ASSOCIATED WARM FRONT STRETCHING ENE THROUGH ERN NE/SE SD INTO SRN
MN. ELONGATED TROUGH AXIS TO STRETCH FROM WESTERN IOWA SOUTHWESTWARD
THROUGH CENTRAL KS BY 06Z WITH THE TRIPLE POINT TRAVELING ACROSS
NORTHWEST IOWA LATE THIS EVENING INTO THE OVERNIGHT HOURS. SFC LOW
EXPECTED TO DEEPEN AS IT LIFTS NORTHEAST THROUGH THE REGION WITH
STRONG SOUTHERLY FLOW SETTING UP ACROSS THE STATE. 40-50KT LLJ SETS
UP TONIGHT AIMING RIGHT INTO CENTRAL/EASTERN IOWA...WITH A
TREMENDOUS AMOUNT OF MOISTURE STREAMING NORTH INTO THE STATE. PWAT
VALUES INCREASE TO 1.8 TO NEARLY 2 INCHES ACROSS THE STATE TONIGHT.
A LARGE AREA OF THUNDERSTORMS ARE EXPECTED TO FIRE IN THE WARM
SECTOR ACROSS ERN NE/WRN IA AND SPREAD EASTWARD ACROSS THE CWA THIS
EVENING. ACTIVITY EXPECTED TO GROW INTO A LARGE MCS IMPACTING MUCH
OF THE CWA THROUGH THE NIGHT. SOUNDINGS INDICATING AROUND 2-3K J/KG
OF CAPE ALONG WITH DECENT LOW LEVEL AND DEEP LAYER SHEAR. THEREFORE
SEVERE WEATHER CHANCES ARE ALSO OF CONCERN ESPECIALLY IN THE
EVENING. OF GREATER CONCERN IS ON HYDRO CONDITIONS...WITH THE
ABUNDANT MOISTURE EXPECTED TO BE IN PLACE. NEARLY SATURATED
SOUNDINGS...SUGGESTING EFFICIENT RAINFALL PRODUCTION WITH FAIRLY
HIGH FZ LVLS. INTENSE RAINFALL RATES ARE EXPECTED...AND EVEN THOUGH
THE ACTIVITY MAY BE FAIRLY PROGRESSIVE A LARGE AREA OF THUNDERSTORMS
IS EXPECTED SO THE DURATION MAY STILL BE QUITE LONG. HAVE WIDESPREAD
RAINFALL AMOUNTS OF 1-2 INCHES...WITH AROUND 3 INCHES POSSIBLE
ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA. LOCALLY HIGHER AMOUNTS
WILL BE POSSIBLE BENEATH THE MOST INTENSE STORMS. FLASH FLOOD
GUIDANCE IS AROUND 1.8 TO 2 INCHES FOR 1 HOUR AND UP TO 2.5 INCHES
TO 3 INCHES FOR 3 HOUR AND 6 HOUR RESPECTIVELY. THEREFORE DECENT
POSSIBILITY THAT COULD SEE THESE GUIDANCE VALUES EXCEEDED...ALONG
WITH THE INCREASED THREAT OF FLASH FLOODING IN URBAN AREAS DUE TO
THE INTENSE RAINFALL RATES EXPECTED. THEREFORE HAVE ISSUED A FLASH
FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT...ALTHOUGH THE GREATEST
CHANCE FOR FLASH FLOODING WILL MAINLY BE ALONG THE HWY 30/I80/HWY 92
CORRIDORS.

SYSTEM QUICKLY LIFTS NORTHEAST OF THE STATE WEDNESDAY...WITH SOME
LINGERING STORMS EXPECTED TO MOVE OUT OF THE CWA WEDNESDAY MORNING.
SOME LIGHT SHOWERS ARE STILL POSSIBLE THROUGH THE DAY AS A PORTION
OF THE DEF ZONE WILL STILL BE IN PLACE ACROSS THE CWA. OTHERWISE
MUCH DRIER AND COOLER AIR WILL BE USHERED IN ON THE BACKSIDE OF THIS
SYSTEM. VERY TIGHT PRESSURE GRADIENT AND STRONG CAA IS EXPECTED TO
BRING WINDY CONDITIONS TO THE AREA FOR WEDNESDAY. MODELS CURRENTLY
INDICATING H85 WINDS OF AROUND 20 KTS...BUT WOULD NOT BE SURPRISED
IF WINDS WERE STRONGER AND COULD APPROACH WIND ADVISORY CRITERIA FOR
WEDNESDAY. OTHERWISE H85 TEMPS DROP INTO THE SINGLE DIGITS ABOVE
ZERO CELSIUS WITH THE 0C LINE DROPPING INTO NORTHERN IOWA BY
THURSDAY. THIS WILL BRING WELL BELOW AVERAGE TEMPERATURES FOR
WEDNESDAY THROUGH THE END OF THE WORK WEEK. ANOTHER STRONG UPPER
LEVEL WAVE TO DROP OUT OF THE ROCKIES THROUGH THE CENTRAL US BY
FRIDAY...WHICH WILL BRING ANOTHER CHANCE FOR SHOWERS TO THE STATE
FOR THE END OF THE WORK WEEK. H85 TEMPS ALOFT REMAIN CHILLY THROUGH
THE WEEKEND WITH A LARGE AREA OF HIGH PRESSURE IN PLACE. THEREFORE
EXPECTED THE WELL BELOW AVERAGE TEMPERATURES TO CONTINUE INTO THE
WEEKEND AND EARLY NEXT WEEK. FRIDAY NIGHT LOOKS QUITE COOL..WITH
TEMPS POSSIBLY DROPPING INTO THE 30S ACROSS MUCH OF THE STATE. THERE
IS THE CHANCE THAT CLOUD COVER WILL LINGER LONGER BEHIND THE UPPER
LEVEL WAVE PUSHING THROUGH DURING THE DAY WHICH COULD KEEP TEMPS A
BIT WARMER FRIDAY NIGHT.

&&

.AVIATION...09/18Z
ISSUED AT 1235 PM CDT TUE SEP 9 2014

THUNDERSTORMS ARE ERUPTING OVER SW IA IN A ZONE OF WARM ADVECTION
AHEAD OF A WARM FRONT.  THESE STORMS ARE EXPECTED TO LIFT NORTHEAST
THROUGH 00Z.  LATER TONIGHT LOW PRESSURE OVER KS WILL RAPIDLY LIFT
INTO IA AND DEEPEN.  ADDITIONAL STORMS ARE EXPECTED ALONG A COLD
FRONT THAT WILL SHIFT ACROSS THE TAF SITES THROUGH 18Z WED.  HEAVY
RAINFALL WILL OCCUR WITH STORMS OVERNIGHT.  PRIOR TO THAT...BETWEEN
00Z AND 06Z STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL
POSSIBLE.  SOUTHERLY SFC WIND AT 15-25KTS WILL BECOME NWRLY AND
INCREASE LATE TONIGHT THROUGH WEDNESDAY MORNING AS THE PRESSURE
GRADIENT TIGHTENS WITH THE DEEPENING LOW MOVING ACROSS CENTRAL IOWA.

&&

.HYDROLOGY...
ISSUED AT 403 AM CDT TUE SEP 9 2014

MAIN CONCERNS CONTINUE TO BE HEAVY RAINFALL POTENTIAL WITH
POSSIBILITY OF FLASH FLOODING AND SOME RIVERS AND STREAMS ACROSS
THE EASTERN AND CENTRAL AREAS THAT MAY RISE TO WITHIN BANKFULL OR
SLIGHTLY ABOVE FLOOD STAGE BY LATE TUESDAY NIGHT OR WEDNESDAY
THROUGH FRIDAY FOR THE LARGER MAIN STEM RIVERS. WITH THE PROSPECT
OF HIGH RAINFALL RATES FOR AN HOUR OR MORE MAINLY TUESDAY EVENING
INTO EARLY WEDNESDAY...THERE MAY BE SOME URBAN RUNOFF ISSUES AS
WELL LEADING TO STREET FLOODING AND PONDING OF WATER IN FIELDS AS
WELL AS LOW WATER CROSSINGS BOTH IN URBAN AND RURAL AREAS.
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY
HIGHER AMOUNTS OF MORE THAN 3 INCHES ARE POSSIBLE THROUGH EARLY
WEDNESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-
DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...BEERENDS
AVIATION...FAB
HYDROLOGY...BEERENDS
Hazardous weather outlook, Sep 9, 4:55 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT TUE SEP 9 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
455 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY LATE THIS
AFTERNOON INTO TONIGHT. THE MAIN SEVERE THREATS WILL BE DAMAGING
WINDS...AND TO A LESSER DEGREE LARGE HAIL OR AN ISOLATED TORNADO.
HEAVY RAINFALL IS ALSO EXPECTED ALONG WITH THE POSSIBILITY OF
FLASH FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
MORNING. NORTHWESTERLY WINDS MAY APPROACH 25 TO 30 MPH WITH
HIGHER GUSTS WEDNESDAY. TEMPERATURES FRIDAY NIGHT MAY FALL INTO
THE MID 30S WHICH COULD POTENTIALLY LEAD TO FROST FORMATION IN
ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

MJB

In the hours before

Special weather statement, Sep 9, 7:49 AM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 AM CDT TUE SEP 9 2014

IAZ004-005-015-023-024-033>035-044>046-057-091600-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA
749 AM CDT TUE SEP 9 2014

...FOG IS DEVELOPING ACROSS THE REGION THIS MORNING...

FOG...DENSE AT TIMES...IS DEVELOPING OVER PORTIONS OF WESTERN AND
NORTHWESTERN IOWA EARLY TODAY. THE FOG MAY PERSIST FOR SEVERAL
HOURS THIS MORNING BEFORE SOME IMPROVEMENT IS NOTED. VISIBILITY
HAS DROPPED TO ONE QUARTER MILE OR LESS AT TIMES OVER FAR
NORTHWEST IOWA. PERSONS TRAVELING ACROSS THE REGION EARLY TODAY
SHOULD ALLOW FOR EXTRA TRAVEL TIME...EXTRA DISTANCE BETWEEN YOU
AND THE VEHICLE IN FRONT OF YOU...AND USE LOW BEAM HEADLIGHTS.
ALSO BE ESPECIALLY CAUTIOUS NEAR INTERSECTIONS AND RAILROAD
CROSSINGS AS TRAINS AND VEHICLES MAY BE HIDDEN FROM VIEW BY THE
FOG.

REV
Special weather statement, Sep 9, 12:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT TUE SEP 9 2014

IAZ072-082-083-091845-
MADISON IA-UNION IA-CLARKE IA-
1251 PM CDT TUE SEP 9 2014

...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST IOWA...

AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CRESTON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
MADISON...NORTHWESTERN CLARKE AND CENTRAL UNION COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...LORIMOR...EAST PERU...AFTON AND CRESTON
MUNICIPAL AIRPORT.

LAT...LON 4094 9436 4102 9444 4127 9400 4115 9378
TIME...MOT...LOC 1750Z 243DEG 22KT 4102 9432

BOKSA
Special weather statement, Sep 9, 12:59 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT TUE SEP 9 2014

IAZ044-045-057-058-070-071-092000-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE
1259 PM CDT TUE SEP 9 2014

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHWEST IOWA...

THUNDERSTORMS THAT WERE OVER SOUTHEAST NEBRASKA WERE EXPANDING TO
THE NORTHEAST AND INTENSIFYING. CURRENTLY A LINE OF STORMS EXTENDS
FROM KIMBALLTON SOUTHEAST TOWARDS CRESTON. THE STORMS ARE MOVING
NORTHEAST AROUND 25 MPH. WIND GUSTS TO 50 MPH ALONG WITH TORRENTIAL
RAINFALL AND DIME TO NICKEL SIZED HAIL. IF STORMS APPROACH YOUR
AREA SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:56 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more24 hr
Sep 9, 12:51 PM CDTSpecial Weather StatementDMXUnion54 min
Sep 9, 1:33 PM CDTSevere Thunderstorm WarningDMXDallas, Madison57 min
Sep 9, 2:13 PM CDTSpecial Weather StatementDMXPolk62 min
Sep 9, 4:34 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor, Union41 min
Sep 9, 5:02 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union43 min
Sep 9, 5:05 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello25 min
Sep 9, 5:41 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union49 min
Sep 9, 6:18 PM CDTFlash Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Union12 hr
Sep 9, 6:48 PM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Mahaska, Marion, Warren and 1 more6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.